Alert archive / Minnesota / Gale Warnings in 2013
Gale Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this gale warning at Oct 4, 2013, 10:11 AM CDT. It took effect at Oct 4, 2013, 4:00 PM CDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2013, 10:11 AM CDT (15:11 UTC)
- In effect from
- Oct 4, 2013, 4:00 PM CDT
- Expired
- Oct 6, 2013, 3:56 AM CDT
- In force
- 36 hr
- Issued by
- NWS Duluth, MN
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Oct 4, 7:28 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 4, 7:28 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 728 AM CDT FRI OCT 4 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 345 AM CDT FRI OCT 4 2013 AT 345AM/0845Z...A DEEP MID/UPPER LEVEL LOW PRESSURE SYSTEM WAS DIGGING THROUGH NORTHERN UTAH AND FAR SW WYOMING. ITS ASSOCIATED SURFACE LOW WAS LOCATED IN NEAR THE COLORADO/KANSAS BORDER. A WARM/STATIONARY FRONT STRETCHED NE FROM THE SURFACE LOW THROUGH THE CENTRAL PLAINS...NORTHERN IOWA...AND SOUTHERN WISCONSIN. MULTIPLE COMPLEXES OF STORMS WERE MOVING THROUGH EASTERN NEBRASKA...CENTRAL IOWA...AND NORTHERN ILLINOIS. MUCH OF THE NORTHERN PLAINS AND UPPER MIDWEST HAD CLOUDY SKIES...INCLUDING THE NORTHLAND. THE NORTHLAND HAD ABOUT 5 TO 10 MPH NE WINDS...EXCEPT FOR STRONGER WINDS NEAR THE SOUTH SHORE OF LAKE SUPERIOR DUE TO STRONGER NE FLOW OVER WESTERN LAKE SUPERIOR. TEMPERATURES WERE IN THE MID 40S TO LOWER 50S. THERE WERE A FEW SHOWERS ACROSS THE FAR EASTERN FORECAST AREA. TODAY/TONIGHT...THE DEEP MID/UPPER LEVEL LOW OVER THE MOUNTAINS WILL MOVE INTO THE CENTRAL PLAINS WITH ITS REFLECTION AT THE SURFACE...RESULTING IN A STRONGLY STACKED LOW PRESSURE SYSTEM. THIS STORM SYSTEM IS EXPECTED TO BRING SIGNIFICANT RAINFALL TO THE NORTHLAND WITHIN THE NEXT 24 HOURS AS IT LIFTS INTO THE DAKOTAS TODAY AND TONIGHT. THE LATEST MODELS NEARLY ALL AGREE IN A DELAY IN WHICH THE MAIN RAINFALL BAND WILL MOVE INTO THE NORTHLAND FROM THE SOUTH. THEREFORE...I DELAYED THE TIMING WITH WHICH THE PCPN MOVES INTO THE NORTHLAND BY ADJUSTING POPS. I LEFT LOW POPS ACROSS THE SOUTHERN AND CENTRAL FORECAST AREA THROUGH MIDDAY TO ACCOUNT FOR ANY SHOWERS HERE AND THERE...BUT IT LOOKS LIKE THE MAIN BAND OF RAIN WILL NOT MOVE INTO THE FAR SOUTHERN FORECAST AREA UNTIL LATE THIS AFTERNOON...IF NOT LATER. THE DAY SHIFT MAY NEED TO DELAY THE PCPN EVEN MORE. THERE MAY BE SOME STORMS ACROSS THE SE AND SOUTH CENTRAL FORECAST AREA TONIGHT WITH THE HEAVIER RAIN BANDS. THIS SYSTEM WILL LIKELY BRING WIDESPREAD RAINFALL TOTALS THROUGH TONIGHT OF A HALF TO 1.25 INCHES ACROSS THE SOUTHERN FORECAST AREA AND A QUARTER TO HALF INCH ACROSS THE NORTHERN FORECAST AREA. ADDITIONAL RAINFALL WILL FALL SATURDAY INTO SUNDAY AS THE SYSTEM MOVES THROUGH THE REGION. THE NE WINDS WILL INCREASE TODAY IN RESPONSE TO THE APPROACHING SYSTEM. THE WINDS COULD BE QUITE STRONG AND GUSTY NEAR LAKE SUPERIOR...ESPECIALLY THE SOUTH SHORE...INCLUDING THE TWIN PORTS AREA. DEPENDING ON HOW STRONG THE WINDS BECOME TONIGHT NEAR THE SHORE...WE MAY NEED TO CONSIDER A WIND ADVISORY. HIGH TEMPERATURES WILL BE LIMITED TO PRIMARILY THE MID TO UPPER 50S TODAY DUE TO THE NE FLOW AND HEAVY CLOUD COVER. OVERNIGHT LOWS WILL RANGE FROM THE LOW 40S ACROSS NORTHERN MINNESOTA TO THE LOW 50S ACROSS MUCH OF NW WISCONSIN. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 345 AM CDT FRI OCT 4 2013 FOCUS THROUGH SUNDAY ON TIMING AND TRACK OF CUT OFF LOW THROUGH THE WESTERN GREAT LAKES REGION. ONLY MINOR ADJUSTMENTS TO PREVIOUS FCST...MAINLY TO LINGER CLOUDS/POPS INTO SUNDAY ACCOUNTING FOR A SLOWER EXIT OF THE SYSTEM. ALTHOUGH THERE REMAIN MINOR DIFFERENCES IN STRENGTH...LATEST RUNS OF THE ECM/NAM/GFS ARE ALL IN GOOD AGREEMENT THAT THE SFC LOW LIFTS INTO THE SW CORNER OF MN BY SATURDAY MORNING...TRANSLATES EAST/NORTHEAST ACROSS CENTRAL WISCONSIN SATURDAY NIGHT...THEN TRACKS OVER UPPER MICHIGAN/LAKE SUPERIOR SUNDAY. THIS STORM TRACK WILL PLACE MOST OF THE DLH CWA ON THE NORTHERN FLANK OF THE LOW...RESULTING IN A PROLONGED NORTHEAST WINDS AND RAIN SAT/SAT NIGHT. ALTHOUGH THERE IS SOME UNCERTAINTY IN THE NORTHERN EXTENT...HAVE TRIED TO ADD DETAIL TO THE WINDS/POPS/TEMP GRIDS FOR TIMING THE DRY SLOT/WARM FRONT NUDGING INTO THE SAINT CROIX RIVER VALLEY/HAYWARD LAKES REGION LATE SATURDAY AFTERNOON/EVENING. THE LOW WILL DEPART TO THE EAST SUNDAY NIGHT/MONDAY...ALLOWING FOR AMPLIFICATION OF A RIDGE RETURN FLOW/WAA OVER THE PLAINS THROUGH MID-WEEK. THIS WARMING TREND SHOULD LAST ONLY A DAY OR TWO AS ANOTHER LONG WAVE TROUGH TRANSLATES EAST INTO THE WESTERN GREAT LAKES LATE IN THE WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 709 AM CDT FRI OCT 4 2013 CEILINGS WILL GENERALLY REMAIN IN THE MVFR CATEGORY TODAY...WITH LOWERING CIGS THROUGH THE AFTERNOON AHEAD OF THE NEXT ROUND OF RAIN THAT WILL LIFT NORTH ACROSS THE REGION THIS EVENING. WIDESPREAD RAIN WITH IFR/LIFR CIGS WILL PREVAIL OVERNIGHT. WINDS WILL INCREASE OUT OF THE NORTHEAST TODAY...GUSTING AROUND 30 KT LATE TODAY AND AT TIMES OVERNIGHT. THE STRONGEST SFC WINDS /GUSTS TO 40 KT/ WILL BE FOUND THIS EVENING AND OVERNIGHT AT KDLH. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 46 50 43 / 40 90 80 80 INL 55 40 45 36 / 20 70 70 70 BRD 56 47 50 39 / 70 90 80 80 HYR 59 52 60 45 / 60 90 80 50 ASX 57 51 53 48 / 40 90 80 80 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT SUNDAY FOR LSZ121-140>148. && SHORT TERM...GROCHOCINSKI LONG TERM...GRANING AVIATION...GRANING
Hazardous weather outlook, Oct 4, 4:54 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 454 AM CDT FRI OCT 4 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051300- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 454 AM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG NORTHEAST WINDS OVER WESTERN LAKE SUPERIOR WILL RESULT IN HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF DULUTH AND SUPERIOR. THE STRONG NORTHEAST WINDS FUNNELING DOWN THE TIP OF LAKE SUPERIOR TOWARDS DULUTH AND SUPERIOR COULD APPROACH SUSTAINED SPEEDS OF 30 MPH AND GUSTS UP TO 40 MPH OVER LANDS CLOSE TO THE SHORE LATE THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS INLAND NORTHWEST WISCONSIN AND PARTS OF EAST CENTRAL MINNESOTA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE STRONG NORTHEAST WINDS FUNNELING DOWN THE TIP OF LAKE SUPERIOR TOWARDS DULUTH AND SUPERIOR COULD APPROACH SUSTAINED SPEEDS OF 30 MPH AND GUSTS UP TO 40 MPH OVER LANDS CLOSE TO THE SHORE SATURDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST WISCONSIN AND PARTS OF EAST CENTRAL MINNESOTA SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-051300- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 454 AM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT STRONG NORTHEAST WINDS OF 20 TO 25 KNOTS WITH GUSTS UP TO 40 KNOTS ARE EXPECTED TODAY AND TONIGHT. THE WINDS WILL STEADILY INCREASE THROUGH SATURDAY. THE WINDS WILL BE AT THEIR STRONGEST LATE TONIGHT AND SATURDAY. THE WINDS WILL SLOWLY WEAKEN SATURDAY NIGHT AND SUNDAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH SATURDAY NIGHT DUE TO THE STRONG WINDS AND RESULTING LARGE WAVES...WHICH WILL BUILD TO UP TO 8 TO 10 FEET. A GALE WARNING MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR DUE TO THE STRONG NORTHEAST WINDS AND RESULTING LARGE WAVES WILL CONTINUE THROUGH SATURDAY NIGHT. A GALE WARNING MAY BE NEEDED. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE SOUTH SHORE OF WESTERN LAKE SUPERIOR SATURDAY AND SATURDAY NIGHT. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 10:21 AM CDT | Wind Advisory | DLH | Carlton, Lake, Saint Louis | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.